How long after Botox injections can side effects start?

I receive Botox for migraine treatment. I had my second round about a month ago. Today, while I was sitting at work, all of a sudden it felt like someone punched me, and the area is slightly swollen. It is at a point where I had an injection (above my eyebrow). I get migraines, and it could just be something weird with that, but could it be something from the Botox after a month? And so randomly?

Doctor Answers 7

Botox side effects

This is unlikely related to botox especially now that it's a month post treatment.  You should follow up with your family doctor and be assessed.


Toronto Plastic Surgeon
4.9 out of 5 stars 425 reviews

Side effect from Botox

Thank you for your questions.  Botox injections are unlikely to cause a feeling of being punched one-month after injection.  Best to follow up with your doctor.  Best of luck.

Botox and a question of side effect

Botox usually takes 7-14 days for full effect. At this point 1 month after your injection, it is highly unlikely that Botox has anything to do with your symptoms. That being said, I do recommend you discuss the issue with your injector.

Botox and Results / When Does It Start?

Botox results begin to take effect at 10-14 days and last for 3-4 months. I suggest you see an expert.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Botox side effects

Generally Botox reaches its maximal effect 5- 10 days after injection. So it would be unlikely that it caused your symptoms.

Byron A. Long, MD
Marietta Oculoplastic Surgeon
5.0 out of 5 stars 3 reviews

One Month After Botox, Swelling & Pain At Injection Site - Is It The Botox?

Botox functions for 4 hours after injection.  It is then deactivated and removed from the body.  
Very very unlikely that Botox has anything to do with your pain and swelling.  A reasonable guess would be that the needle itself caused a minimal scar band which snapped, and this localized irritation caused swelling. Obviously, this is a supposition on my part, but it is as good as any other. 
I recommend you call your injector and see what he or she recommends.  Thank you for this interesting question.

1 month s/p Botox

Happily, the neurotoxin in Botox is deactivated and removed from your body in about 4 hours. Even so, the effects last for about 90 days.  It would be pretty unusual that a month after your injections you suddenly had symptoms at the injection site.  If your symptoms persist, I would recommend that you return to the physician who injected you to see if they have any suggestions or answers.  I would bet it's a completely unrelated issue, like allergies, or even an atypical migraine and not from the Botox injections.

Leslie Apgar, MD
Baltimore OB/GYN

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.